Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


CD4 Counts & Radiation for testicular cancer
Jun 3, 2006

I'm a 38-year old male that was diagnosed as HIV+ in 2003. My CD4 counts have averaged 650-750, with percentages in the 30-35 range and VL 400-500. I have never taken meds. My Dr. calls me a long-term non-progressor.

Last July I was diagnosed with stage one testicular cancer. My treatment consisted of a radical orchiectomy & four weeks of radiation treatments to my abdomen. After the treatments my CD4 cell counts plummeted to 187. However, my VL stayed low (2600 now), and my % has been in the high 20's/low 30s. Im doing everything I can naturally to support my body & immune system. Now my doctor wants me to start meds due to the low CD4 count, but I feel strongly that the drop is due to the radiation, not the HIV virus. I have plenty of energy, have not been sick, and my CD4 counts have increased to 240 over the last 3 months. My questions are: 1) Is it OK to give my body a full year to recover from the radiation before considering meds (even if CD4 counts are not optimal, and 2) Even if I do start meds, will my CD4 counts rise substantially if I am still recovering from the radiation treatments?

Response from Dr. Pierone

Your situation is unusual but I think that you may be correct in your decision to decline antiretroviral therapy at this time. I have seen infections, chemotherapy, and other stressors temporarily lower CD4 counts. If the latest count increased to 240 this looks like a favorable trend and you may return to your baseline with passage of time. Let us know what you and your doctor decide and how things turn out. Thanks for posting!



Previous
Need help in Indonesia
Next
recent labs!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement